Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 29, 2021, 12:24 PM EDT for Chautauqua County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 12:24 PM EDT (16:24 UTC)
- Expired
- Aug 29, 2021, 1:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WWUS81 KBUF 291624
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT Sun Aug 29 2021
NYZ019-291730-
Chautauqua NY-
1224 PM EDT Sun Aug 29 2021
...Strong thunderstorms will impact portions of southern Chautauqua
County through 130 PM EDT...
At 1223 PM EDT, Doppler radar was tracking strong thunderstorms over
Clymer, or 18 miles west of Jamestown, moving east at 20 mph.
Additional storms may develop in addition to this storm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Jamestown West, Frewsburg,
Busti, Celoron, French Creek, Panama, Niobe, Kennedy and Ashville.
This includes Interstate 86 between exits 9 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 7976 4219 7907 4200 7906 4200 7976
TIME...MOT...LOC 1623Z 266DEG 16KT 4202 7958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 11:09 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 29, 11:09 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1109 AM EDT Sun Aug 29 2021 .SYNOPSIS... A muggy airmass will remain across the region today and tonight, with downpours from showers and thunderstorms at times across the region. A cold front will cross the Eastern Great Lakes Monday with morning showers and thunderstorms ending midday from west to east and allowing for a drier airmass to begin to filter into the region. Not as hot temperatures and a less humid airmass will then remain across our region Tuesday and through the better part of the week. && .NEAR TERM /THROUGH TONIGHT/... Warm front noted in the sfc analysis by the higher dewpoints (70s vs 60s) across the western Finger Lakes into the North Country late this morning. This warm front, along with a subtle feature (shortwave) tracking east into Central NY and daytime heating will support some showers and thunderstorm as we head into this afternoon. Firmly in the warm sector this afternoon with SBCAPE pushing above 2K J/KG which will likely support some showers and storms. With PWATS in the neighborhood of 2.0 inches any stronger storms will have the potential to produce very heavy rainfall. However, there appears that there is enough storm motion to limit higher end precipitation totals from drenching storms. Still the threat for flooding from training storms or backbuilding storms will need to be monitored within this very humid airmass. Will include heavy rain from thunderstorms within the forecast. The other concern today will be heat index values as dewpoints rise into the lower 70s for our region, to even mid 70s near Lake Ontario. However surface temperatures will be a few degrees cooler than recent days as we should have a fair amount of clouds around during the day. These clouds, keeping the region generally in the 80s may be enough to keep heat index values from reaching advisory criteria for areas along the southern Lake Ontario shoreline. None the less, today will be again very warm and humid. Tonight convection will briefly wane with the setting sun. A surface low crossing central Quebec tonight will push a cold front towards our region late tonight. Ahead of this cold front showers and thunderstorms are expected to reform with this line of storms reaching much of the region in the last few hours of the night. The 0-6 km bulk wind shear vectors continue to remain weak within this near zonal flow aloft. The primary threat for storms late tonight will again be heavy rainfall. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... A mid level trough and associated surface low will move eastward across central and northern Quebec Monday, with a trailing surface cold front crossing the eastern Great Lakes. The passage of the cold front and the southern tail of the mid level trough will still support a likelihood of showers and scattered thunderstorms early Monday morning across much of the area. Rain will then end from northwest to southeast from mid morning through mid afternoon as mid level drying and subsidence moves into the eastern Great Lakes in the wake of the trough passage. Expect at least partial sunshine to develop in the afternoon with the arrival of drier air. Highs will reach the low to mid 80s on the lake plains and upper 70s across higher terrain. Dewpoints may still be in the lower 70s early in the morning, then start to drop back into the 60s in the afternoon as the first installment of somewhat drier air arrives. Surface high pressure will build into the Upper Great Lakes Monday night and remain in place through Tuesday night, with a weak ridge extending east towards the Saint Lawrence Valley. Meanwhile, moisture spreading northward from the remnants of Ida will produce rain across the Ohio Valley Monday night and Tuesday, reaching the Mid Atlantic Tuesday night. The bulk of the active weather will remain well south our our area through the period. A few showers may reach the Southern Tier and Finger Lakes Tuesday afternoon and Tuesday night, but chances of this remain low compared to points well south of NY. A shield of mid/high clouds will likely stream northward into the Lower Great Lakes as the cloud shield from decaying Ida interacts with a mid level jet streak over the Lower Great Lakes. Highs will reach the lower 80s on the lake plains and mid 70s across higher terrain. Dewpoints will continue to slowly drop, reaching the lower 60s in most areas. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The longwave pattern will gradually amplify across North America this week, with troughing centered over the Pacific Northwest and New England, with a ridge in the mid section of the nation. The modest amplification will allow the westerlies to sag southward into the northern tier of the U.S., with a southward incursion of somewhat cooler and much less humid air into the Great Lakes and New England. The remnants of Ida will continue to track well south of our area through the Mid Atlantic and southern New England Wednesday through Thursday. The northern edge of showers may just clip the Southern Tier and Finger Lakes Wednesday, and the mid/high cloud shield to the north of weakening Ida will cross the area. Otherwise, mainly dry weather will continue Wednesday. High pressure will then drift east across the Great Lakes Thursday and Friday with a continuation of dry weather. Model guidance then diverges with the timing of the next system, with some of the faster guidance suggesting a chance of showers by Saturday as the next trough crosses the Great Lakes. Temperatures will continue to trend downward during mid to late week. The remnants of Ida will interact with an incoming trough and aid in pulling cooler air southward into the Great Lakes and New England. Highs by Thursday and Friday may only be in the lower 70s for lower elevations and upper 60s for higher terrain. Lows will drop well down into the 50s, with 40s in the cooler Southern Tier valleys and North Country. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... A warm front pushing east across the region will bring the potential for some showers and thunderstorms early this afternoon from the Genesee Valley into the North Country. Within the humid and unstable environment more showers and thunderstorms will be likely this afternoon. Within such convection brief flight reductions are possible. Convection will wane a bit this evening, then another round of storms will be likely just ahead of a cold front tonight. Patches of fog and low stratus are possible across the hills of SW NYS (KJHW) tonight. Outlook... Monday...VFR to MVFR with showers and thunderstorms likely. Monday night through Thursday...VFR, except patchy early morning valley fog possible across the Southern Tier. && .MARINE... Within a warm airmass over the Lakes, winds and waves will remain sub advisory levels today. Winds increase ahead of a cold front tonight and then again behind a cold front on Monday. The southerly flow tonight will keep higher waves towards the Canadian waters...and though winds will reach advisory levels, the higher waves will generally remain offshore...save for the eastern shoreline of Lake Ontario. Marginal, but it's possible small craft headlines will be needed for some of the nearshores late tonight and again on Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...AR/Thomas SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...AR/Thomas MARINE...Thomas
Hazardous weather outlook, Aug 29, 5:06 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 506 AM EDT Sun Aug 29 2021 NYZ001>005-010-011-013-014-300915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Livingston-Ontario- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon through tonight. A few storms will contain torrential downpours which may lead to isolated flooding. The heat index will rise into the low to mid 90s for several hours this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-300915- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon through tonight. A few storms will contain torrential downpours which may lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-300915- Oswego-Jefferson-Lewis- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon through tonight. A few storms will contain torrential downpours which may lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 506 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 29, 12:07 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1207 PM EDT Sun Aug 29 2021
NYZ001-291700-
Niagara NY-
1207 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of northern Niagara
County through 100 PM EDT...
A storm near Youngstown was nearly stationary at 1205 p.m. This
storm will produce heavy rainfall, with localized rainfall amounts
over an inch and a half possible.
HAZARD...Heavy rain and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain may cause localized flooding.
Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Wilson, Cambria Center, Olcott, Ransomville and Model
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4332 7903 4339 7871 4322 7859 4309 7906
4311 7906 4312 7907 4314 7904 4317 7905
4325 7906 4326 7907 4330 7909
TIME...MOT...LOC 1605Z 253DEG 3KT 4323 7899
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ApffelSpecial weather statement, Aug 29, 12:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT Sun Aug 29 2021
NYZ019-291730-
Chautauqua NY-
1224 PM EDT Sun Aug 29 2021
...Strong thunderstorms will impact portions of southern Chautauqua
County through 130 PM EDT...
At 1223 PM EDT, Doppler radar was tracking strong thunderstorms over
Clymer, or 18 miles west of Jamestown, moving east at 20 mph.
Additional storms may develop in addition to this storm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Jamestown West, Frewsburg,
Busti, Celoron, French Creek, Panama, Niobe, Kennedy and Ashville.
This includes Interstate 86 between exits 9 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 7976 4219 7907 4200 7906 4200 7976
TIME...MOT...LOC 1623Z 266DEG 16KT 4202 7958
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:06 PM EDT | Special Weather Statement | BUF | Livingston | 54 min |
| Aug 29, 12:04 AM EDT | Special Weather Statement | BUF | Jefferson | 56 min |
| Aug 29, 1:02 AM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 58 min |
| Aug 29, 2:04 AM EDT | Special Weather Statement | BUF | Jefferson | 3 hr |
| Aug 29, 12:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 29, 12:07 PM EDT | Special Weather Statement | BUF | Niagara | 53 min |
| Aug 29, 12:47 PM EDT | Flash Flood Warning | BUF | Niagara | 3 hr |
| Aug 29, 1:55 PM EDT | Special Weather Statement | BUF | Seneca | 35 min |
| Aug 29, 2:04 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| Aug 29, 2:11 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario, Wayne | 64 min |
| Aug 29, 2:30 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 60 min |
| Aug 29, 3:25 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 20 min |
| Aug 29, 3:38 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 10 min |
| Aug 29, 3:57 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 29, 5:29 PM EDT | Special Weather Statement | BUF | Ontario | 31 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.